Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Which meds to start HAART?
May 3, 2002

Hi,

My viral load is 300,000 and my T-cells are 280 or 24. My Dr. has recommended waiting to start HAART until my T-cells drop closer to 200 or 20 and then she will start me on Trizivir and Kaletra. Do you agree with waiting as long as possible and do you agree with starting with these 2 drugs??

Also, I want to do everything possible to avoid facial wasting. Are there any specific meds associated with facial wasting?? What can I do to help prevent facial wasting??

Thank You SOO much for your help,

Jim

Response from Dr. Pavia

Dear Jim,

There is not a clear right answer to when to start, except: when you are ready. Generally, any time your CD4 cells are below 350 is reasonable. I don't generally see numbers as magic, but as long as you start above 200/20% there is not a lot of downside. You have a very high viral load and you will probably drop fairly quickly. There are probably other things your doctor is factoring in: are you likely to stick with a regimen? are there other things in your life that may make it harder to take all of your pills (depression, drugs, alcohol?). Do you sound more scared of the drugs than of the virus?

As we both have said many times, there is no one right regimen to start. Trizivir and Kaletra will certainly work well. I generally don't use a lot of Kaletra as initial therapy since it is very useful as a second or third line agent, but many doctors do.

We do not fully understand the association between facial wasting, other fat changes, and specific drugs. Certain things seem to come up more frequently in studies. The combination of nucleosides with protease inhibitors is associated with higher rates of fat wasting. Ritonavir (norvir, a component of Kaletra) certainly causes the most change in cholesterol. Of the nucleosides, D4T (zerit) and AZT (retrovir also in combivir and trizivir) seem to have a somewhat higher risk. The risk appears to be lower with 3tC (Epivir), abacavir (Ziagen), tenofovir (Viread), and the non-nucleosides nevirapine (Viramune) and efavirenz (Sustiva). BUT, all of these comments only deal with likelihood, not certainty.

Other combinations might be better if you are terrified of facial wasting - perhaps Viread, Epivir, Ziagen and a non nuke.

There are no "best" regimens, only the one that will work best for you

Good luck

ATP



Previous
gender differences
Next
My sons hands/feet fall asleep many times daily.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement